Aa
Aa
A
A
A
Close
Avatar universal

IBS caused from anxiety medication?

Hello. I have posted in the anxiety community previously and now I have decided to post here due to a somewhat recent diagnosis of IBS. About 3 years ago I was diagnosed with GAD. I should state that I firmly believe I was misdiagnosed. However to make a long story short I have been on a hand full of different anxiety medications. All have given me unwanted side effects that have stuck with me from medication to medication and have never went away. These side effects include nausea, dizziness, headaches, bowel issues, sleep issues, lethargy, and believe it or not, increased anxiety. The most recent medication I was on is Imipramine at 50mg. This was prescribed to me after multiple different tests including a ultrasound, abdominal cat scan, endoscopy, and lots of blood work. All came back negative resulting in the diagnosis of IBS. I should also state that before this diagnosis and before starting any anxiety medication I never had what I considered to be abnormal bowel problems. So now I have been prescribed imipramine to help with my anxiety and IBS. However, since being on imipramine for about a year my "IBS" has gotten worse. Rather then occasional bowel issues, I now have daily bowel issues generally causing me bad cramping, bloating, constipation and nausea. All of this along with the previously mentioned problems cause by previous anxiety medications. Being fed up with this it was decided between myself and my doctor to wean off of imipramine as it was only meant to be temporary. My last day on this medication was a little over a month ago. Since weaning I continue to have all of the previously mentioned side effects plus now I have increased bowel issues that now cause me diarrhea. I have been back to the doctor since and have essentially been told to just get back on medication. I am at a point where I refuse to believe this whole anxiety/IBS diagnosis. Is there anyone out there who has dealt with something similar? Or maybe someone who might have a different idea as to what might be going on? Any help is appreciated. Thank you.
2 Responses
Avatar universal
I'm not exactly sure how to help, but, I know for a fact that you should trust your own body. If you think they misdiagnosed you and made a mistake, then keep on believing that because you're the only one who knows your body the best. If you don't think you should continue on taking meds, then don't do it. Those anxiety drugs are REALLY bad for you anyways, they can cause many issues and are addictive. When people try to come off them, they usually feel worse and they often cannot do it. For the bad anxiety, since I go through it aswell, I advise that you find alternatives. There is a herb named Marshmallow Root and it is legal, you can buy it online and stuff. This decreases anxiety and makes you calmer if you smoke it. I smoke it in a bong and it makes me calmer than I was. I would suggest weed aswell, but apparently weed can make paranoia and anxiety worse overtime. As for the IBS, I know that something called Probiotics would help a great deal. I took the Holland and Barrett Travel Biotics and they helped with stomach cramps, bloating, nausea and diarrhea. I hope this helps and I wish you the best of luck.
Avatar universal
For me cutting out gluten and dairy were the only way to eliminate my constipation issues. I also steer clear of protein bars as those give me constipation as well. I can't have any gluten though or its five days of constipation gas bloating and upset stomach
Have an Answer?

You are reading content posted in the Irritable Bowel Syndrome (IBS) Community

Top Digestive Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem